What to Do for an Earache if You Are Nursing a Baby

If you're breastfeeding, you probably prefer to avoid taking unnecessary medications that could pass through your breast milk to your baby. If you develop an earache, your doctor may prescribe antibiotics if you have an ear infection. Ear pain doesn't always indicate an ear infection, however. Talk to your doctor about which medications -- prescription or over-the-counter -- are safe to use when nursing.

Mom feeling unwell. (Image: Highwaystarz-Photography/iStock/Getty Images)

Possible Culprits

While an ear infection can cause an earache, fluid in the ear or a blockage in the eustachian tube can also cause discomfort, as well as hearing loss. In some cases, jaw pain can radiate to the ear and cause an earache. When your doctor looks in your ear, he can see redness of the eardrum, indicating an infection or bulging behind the eardum, indicating fluid buildup. If you have no signs of problems in your ears, your ear pain may be referred, meaning that the pain comes from another area such as the jaw. See your doctor to determine what's causing your ear pain. You can't transfer an ear infection to your baby via breast milk.

Safe Solutions

Most -- but not all antibiotics -- are safe to use while breastfeeding, according to the American Academy of Pediatrics. The safest categories of antibiotics when nursing include aminoglycosides, which include penicillin and cephalosporins, Dr. Drew Keister, director of the Offutt Air Force Base/University of Nebraska Medical Center Family Medicine Residency Program reported in the July 2008 issue of "American Family Physician."

Unsafe Antibiotics

When you're nursing, certain antibiotics can pass through the breast milk and affect your baby. Avoid quinolones, which could cause joint disease; tetracyclines, which can stain teeth and metronidazole, which has cancer-causing properties when tested in laboratory studies, according to Keister. Macrolides, which include erythromycin, can increase the risk of pyloric stenosis in infants. This condition causes a narrowing between the stomach and intestines that requires surgical intervention. Sulfa drugs can cause elevated bilirubin levels when used in the first month of life.

Other Medications

If you have fluid in your ear or a bad cold that's causing ear blockage, your doctor might recommend decongestants. If you have severe pain, you might need pain relievers. In some cases, your doctor might recommend prescription pain medications. Make sure your doctor knows you're breastfeeding before taking any prescribed medications. Avoid extended-release over-the-counter medications and take medications that contain only a single drug rather than multiple drug formulas, the Cleveland Clinic recommends. Nurse right before or two to four hours after taking any medication to reduce your baby's exposure. If you notice any signs that the drug is affecting your baby, such as drowsiness or a rash, stop taking the drug and notify your baby's doctor, as well as your own doctor.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.